Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 1, NWS Charleston, WV

April 5, 2010McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 5, 2010, 5:31 PM EDT for McDowell County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2010, 5:31 PM EDT (21:31 UTC)
Expired
Apr 5, 2010, 6:15 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:17 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 5, 3:17 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT MON APR 5 2010

.SYNOPSIS...
WEAK UPPER DISTURBANCE MAY BRING A FEW SHOWERS OR STORMS TONIGHT.
DRY AND QUITE WARM TUESDAY AND WEDNESDAY. COLD FRONT PASSES WITH
SHOWERS AND POSSIBLE THUNDERSTORMS LATE WEDNESDAY NIGHT INTO
THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
WEAK FRONTAL BOUNDARY NEVER REALLY SANK SOUTH OF CENTRAL OHIO.  LOW
LEVEL WSW FLOW HAS PUSHED UP TEMPS AND DEWPOINTS TODAY...YET CAP IS
JUST STARTING TO BREAK...AS EVIDENCED BY LACK OF SIGNIFICANT
ACTIVITY ON AREA RADARS.  MIDLEVEL WAVE WILL PUSH ALONG OHIO RIVER
INTO NORTHERN WEST VIRGINIA THIS EVENING THOUGH...WHICH SHOULD
PROVIDE ENOUGH SUPPORT FOR AT LEAST SCATTERED SHOWERS AND A COUPLE
THUNDERSTORMS.  KEPT POPS ON THE LOW END OF CHANCE RANGE.  EXPECT
ANY ACTIVITY TO PUSH NORTH OF CWA BY 08Z OR SO AS WAVE SLIDES OFF
AND H500 PATTERN STARTS TO AMPLIFY.  CLOUDS WILL CLEAR BEHIND AS
WELL...AND LITTLE TO NO FOG IS ANTICIPATED WITH TOP OF BOUNDARY
LAYER REMAINING WELL STIRRED.  STUCK CLOSER TO MET FOR LOW
TEMPERATURES.

TUESDAY WILL FEATURE PLENTY OF SUNSHINE UNDER THE RIDGE...AS WELL AS
GUSTY SOUTHWEST WINDS AS THE PRESSURE GRADIENT TIGHTENS ESPECIALLY
ACROSS THE WESTERN CWA.  RUNNING MAX TEMPERATURES OFF EXPECTED H850
VALUES YIELDED NUMBERS IN THE GUIDANCE ENVELOPE...WELL INTO THE 80S
FOR MANY.  ALONG WITH THIS...HOWEVER...COMES FIRE DANGER CONCERNS.
SEE FIRE WEATHER SECTION FOR DETAILS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE IN CONTROL TUESDAY NIGHT AND WEDNESDAY. GOOD PRESSURE
GRADIENT SHOULD PREVENT DECOUPLING OF WINDS TUESDAY NIGHT...SO WENT
ABOVE MOS GUIDANCE LOWS.

MODELS VARY CONSIDERABLY ON TIMING OF THE COLD FRONT LATE WEDNESDAY
NIGHT AND THURSDAY. BASED ON SREF AND FAST FLOW...THINK THAT FASTER
IS THE WAY TO GO. THEREFORE WENT CLOSE TO THE GFS TIMING WITH
FRONTAL PASSAGE. GFS IS THE COLDEST OF THE MODELS WITH AIR BEHIND
THE FRONT...WELL COLDER THAN THE ENSEMBLES. THEREFORE WENT WARMER
BEHIND THE FRONT THAN INDICATED ON THE GFS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
STRONG COLD FRONT THAT PASSES WED NIGHT AND THURSDAY IN SHORT
TERM...WILL EASE FIRE WEATHER CONCERNS GOING TOWARDS THE WEEKEND.

MODEL DISCREPANCY EXISTS WITH MOISTURE BEHIND THE SURFACE FRONT
ASSOCIATED WITH THE UPPER TROF. 12Z GFS HAS COLDEST SOLUTION WITH
ADDITIONAL LINGERING MOISTURE HINTING AT SCATTERED LIGHT RAIN
SHOWERS LASTING THROUGH THE DAY FRI. 850 TEMPS ON THE 12Z GFS WERE
MINUS 5 TO MINUS 7. NOT READY TO GO THAT COLD. TRENDED MORE TOWARDS
HPC AND ECMWF WITH DECREASING POPS THROUGHOUT FRI. TEMPS WILL
DECREASE THUR AND FRI IN THE POST FRONTAL ENVIRONMENT DROPPING TO
NEAR FREEZING TEMPERATURES IN THE HIGH ELEVATIONS OF THE EAST. THIS
MAY PROVIDE A CHANCE OF A SNOW SHOWERS TO MIX IN WITH LIGHT RAIN
THURSDAY NIGHT INTO FRIDAY.

CONDITIONS WILL THEN IMPROVE WITH WARMING AND DRYING SET TO OCCUR
THROUGH THE WEEKEND AND CONTINUING ON MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
WARMER AIR IS PUSHING INTO THE AREA ON THE HEELS OF WEST AND
SOUTHWEST WINDS.  RADAR IS CLEAR FOR NOW...BUT STILL COULD SEE
SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM OR TWO DEVELOP LATE
THIS AFTERNOON/THIS EVENING.  OVERALL THOUGH...VFR CONDITIONS
FORESEEN.  GUSTY WINDS OF UP TO 20 KNOTS WILL SLACKEN WITH TIME.
SKIES WILL CLEAR FROM SOUTH TO NORTH TONIGHT.  CANNOT TOTALLY RULE
OUT LATE FOG AT EKN BUT HOLDING OFF FOR NOW. VFR TUESDAY WITH MOSTLY
SUNNY SKIES.  WINDS WILL ONCE AGAIN KICK UP FROM THE SOUTHWEST BY
MIDDAY...WITH GUSTS UP TO 25 KNOTS POSSIBLE.

AFTER 18Z TUESDAY...
COLD FRONT WITH POSSIBLE THUNDERSTORMS EXPECTED TO PASS
THURSDAY...OTHERWISE NO ORGANIZED AREAS OF IFR.

&&

.FIRE WEATHER...
EXAMINED PARAMETERS IN CONSIDERING FIRE WEATHER WATCH FOR AT LEAST A
PORTION OF CWA TUESDAY AFTERNOON.  WITH DEWPOINTS EXPECTED TO BOTTOM
OUT IN THE MID TO UPPER 40S...AND HIGH TEMPS IN THE 80S...MINIMUM
RH VALUES END UP IN THE 20-25 PERCENT RANGE.  FUELS ARE OF COURSE
STILL QUITE DRY...WITH RAINS THIS MORNING LIKELY DOING LITTLE TO WET
THEM.  WINDS ARE THE QUESTION.  WHILE SUSTAINED WINDS MAY REACH THE
15 TO 20 MPH RANGE...NOT CONVINCED AT THIS TIME THAT THEY WILL GET
CLOSE TO CRITICAL LEVELS.  STRONGEST WINDS WILL BE SEEN IN KY/OH
DURING THE AFTERNOON.  COORDINATION WITH SURROUNDING OFFICES
SUPPORTED THE DECISION TO HOLD OFF ON A FIRE WEATHER WATCH FOR NOW.
WILL MAINTAIN MENTION IN HWO AS AT LEAST A FIRE DANGER STATEMENT
APPEARS LIKELY FOR TOMORROW.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL/RPY/TAX
NEAR TERM...CL
SHORT TERM...RPY
LONG TERM...KTB/TAX
AVIATION...CL
FIRE WEATHER...CL
Hazardous weather outlook, Apr 5, 3:06 PM EDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT MON APR 5 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-061915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
306 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DRY SOUTHWEST WINDS AND LOW HUMIDITY LEVELS TUESDAY AFTERNOON COULD
CREATE WILDFIRE POTENTIAL...ALTHOUGH VALUES WILL BE MARGINAL FOR A
CRITICAL FIRE DANGER. IF THE THREAT OF STRONGER WINDS OR LOWER
HUMIDITY VALUES INCREASES...A RED FLAG WARNING COULD BE NEEDED
FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.